Translate this page into:
Acute generalised exanthematous pustulosis
Department of Dermato-Venereology, Medical College Hospital, Velappaya, Thrissur, Kerala
|How to cite this article:
Criton S, Sofia B. Acute generalised exanthematous pustulosis. Indian J Dermatol Venereol Leprol 2001;67:93-95
AbstractAcute generalised exanthernatous pustulosis (AGEP) is a condition characterised by sudden onset of non-follicular aseptic pustules all over the body. It is distinct from pustular psoriasis with characteristic morphology, histopathology and evolution.
Generalised aseptic pustular eruptions are not very common. Most of the time it was classified as pustular psoriasis. But in 1980, Beylof et al described pustular eruptions with certain common features such as acute onset following a bout of infection and/or drug ingestion and introduced the term acute generalised exanthematous pustulosis (AGEP). The relationship between AGEP and psoriasis remained unclear. Recently several reports consider that these eruptions are a new form of drug reaction, mainly to antibiotics. Several drugs like paracetamol, diltiazem, etc., are implicated as causes of this peculiar type of eruption. Herein we describe a patient who developed acute generalised exanthematous pustular eruption following penicillin therapy.
A 25-year-old lady was referred for evaluation of sudden onset of superficial pustules all over the body of six days duration. She underwent lower segment caesarean section eleven days ago and was given injection benzyl penicillin and gentamicin. On the fifth post operative day she developed fever and itchy erythematous rash on the sides of the neck which spread to involve the whole of the body on the same day. The fever was high grade, continuous and not associated with rigor. There was no arthralgia or arthritis. The next day some of the erythematous lesions were surmounted with superficial pustules. As the days passed, more and more areas of the body were involved in the same manner. During this period except for fever, she had no constitutional features. She had no history of psoriasis or similar illness in the family.
Examination at the time of admission showed a febrile patient with bilateral pitting pedal edema. There was no pallor, cyanosis, jaundice or generalised lymph a denopathy. She was normotensive.
Dermatological examination showed superficial small 1mm to 2 mm sized non follicular pustules on an erythematous background, distributed bilaterally all over the body, more on the face, trunk, upper limbs and thigh. There were a few target lesions over both legs. The scalp, palms and soles were spared; so also the mucous membranes. There were no scaly plaques anywhere on the body. Nails were all normal.
Investigations revealed blood Hb-8gm%; TLC12200 cells/cmm; DC P 86 L 14; ESR 40mm/hr; urea 28mg%, serum creatinine 0.8mg%; proteins 5.8gm%; album 2.7gm; globulin 3.lgm%; serum sodium 122meq/L; potassium 3.2 meq/L; bicarbonate 28mmol/L; calcium 8.6mg%; alkaline phosphatase 95.81U/L; SGOT 161U/L; and SGPT 20.7 IU/L; Gram staining of pus showed no organisms; pus culture - no organism grown. Urine examination showed no abnormality. The skiagram of the chest was normal. Histopathology of the lesion showed spongiosis, collection of polymorphs in the epidermis, dermal edema and perivascular collection of polymorphs in the dermis.
On admission all drugs were stopped and she was given parenteral corticosteroid, antihistamine and other supportive measures. She became better and was discharged on the seventh day. She was followed up for one year and found to be asymptomatic. The child was also normal. During this period she did not develop any lesions suggestive of psoriasis. Patient denied consent for drug challenge or patch test hence those tests were not done.
Acute generalised exanthematous pustulosis is characterised by sudden and simultaneous onset of high fever and wide spread edematous scarletiniform rash soon covered by hundreds of nonfollicular, small, superficial pustules. The disease is self-limiting, fever and pustules lasting for 7 to 10 days, followed by desquamation. The etiology of this condition is very varied. Often drugs and viral infections are implicated. Antibacterials are the main class of drugs implicated in the development of AGEP. Various other drugs such as anticonvulsants and anti-inflammatory drugs have also been cited as causes of AGEP. The most striking feature of AGEP is the short interval between the drug administration and the onset of the disease.
The main histopathological findings in AGEP are spongiform superficial pustule, papillary edema, polymorphous perivascular infiltrate with eosinophils and leucocytoclastic vasculitis with fibrinoid deposits.
In the present patient there was sudden onset of fever followed by nonfollicular pustules on an erythematous and edematous base; it first started on the face and spread to involve the rest of the body. In addition to non-follicular pustules, a few target lesions were also present over the lower limbs. In the histology there were spongiform pustules and dermal vasculitis. These clinical and histopathological features pointed to a diagnosis of AGEP.
The etiology of this condition is still not established. Most of the authors suggest drugs as a cause of AGEP, of these penicillins form an important group. The patient was given benzyl penicillin following cesarean section. She had gentamicin along with this. Since the common drug, which causes AGEP, is penicillin, we also presume penicillin to be the causative agent. This could have been established with a patch test or drug challenge; but the patient denied consent for it.
The patient was given systemic steroid because of the possible etiology of drug and the presumption that the rate of recovery could be hastened. The patient made an uneventful recovery within five days of starting treatment with systemic steroid. So the hospital stay was shortened. Hence systemic steroid in AGEP is justified.
Baker H, Ryan TI. Generalised pustular psoriasis: a clinical and epidemiological study of 104 cases. Br J Dermatol 1968; 80 : 771-793.[Google Scholar]
Beylot C, Bioulac P, Doutre MS. Pustulosis exanthematiques aigus generalisees; a propos de 4 cas. Ann Dermatol Venereol 1980; 107 : 37 - 48 as quoted in Roujeau JC, Bioulac - Sage P, Bourseau C, et al: Acute generalised exanthematous pustulosis - Analysis of 63 cases. Arch Dermatol 1991; 127 : 1333 - 1338.[Google Scholar]
Shelly ED, Shelly WB. The subcorneal pustular drug eruption: an example induced by norfloxacin. Cutis 1988; 42 : 24 - 27.[Google Scholar]
De Coninck AL, Van Strubarq AS, Pipleers - Marichal MA, et al. Acute generalised exanthematous pustulosis induced by paracetamol. A case with severe hemodynamic disturbances. Dermatol 1996; 193 : 338 - 341.[Google Scholar]
Blodgett TP, Camisa C, Gay D, et al. Acute generalised exanthematous pustulosis secondary to diltiazen therapy. Cutis 1997; 60 : 45-47.[Google Scholar]
Roujeau IC, Bioulac - Sage P, Boursean C, et al. Acute generalised exanthematous pustulosis - Analysis of 63 cases. Arch Dermatol 1991; 127: 1333-1338.[Google Scholar]